Maryland, 2017Damaging Winds in Maryland, September 5, 2017
September 5, 2017 · NWS LWX · 6 events in 3 counties and zones
A cold front passes through the area. A southerly flow ahead of the boundary led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passes through the area. A southerly flow ahead of the boundary led to an unstable atmosphere. Stronger upper-level winds caused deeper shear profiles. The shear profiles combined with lift from the front and an unstable atmosphere to cause some storms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 5, 9:26 AM EST, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 5, 9:26 AM EST, 4 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Tue Sep 5 2017
.SYNOPSIS...
A cold front will slowly approach from the west today, then slowly
cross the region through late in the week. High pressure will then
build to the north of the area over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and scattered t-storms about to enter Grant Co. WV.
There has been a recent upward trend in lightning activity and
cooling IR cloud tops. Latest HRRR model shows storms increasing
in cvrg after 18Z across wrn areas reaching I-95 corridor
around 21Z. Some gusty t-storms are possible over ncntrl and
northeast MD. Overall, previous fcst and reasoning look good.
So, no changes were made.
Previous discussion...
An upper level trough will descend towards the Mid-Atlantic,
buckling as it collides with a building ridge over the
northwestern Atlantic. This will cause a strengthening mid/upper
jet through the day. At the surface, a cold front will slowly
approach from the west, and increasing low-level convergence
will increase by afternoon. Although mid-level lapse rates are
not all that spectacular, increasing low-level moisture combined
with daytime heating will result in roughly 1000-2000 J/kg of
CAPE. The increasing upper jet will result in 30-40 kts of
effective shear by mid-afternoon into the early evening, highest
across the northern parts of the CWA. Showers and scattered
thunderstorms appear likely, some of which may contain gusty
winds along with a marginal flash flood risk. There will be
potential for training, but storm motion will be fast.
The main storm mode should be linear segments and multicell
clusters, though semi-discrete/transient supercell structures cannot
be ruled out given the magnitude of the shear. The best coverage of
stronger storms should be mainly north of I-66 where the best
convergence/shear is. Gusty winds would be the primary hazard, with
hail or an isolated tornado a secondary (though non-zero) threat.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Showers and thunderstorms that develop during the afternoon
hours should press toward the Chesapeake Bay while gradually
weakening during the evening hours. Meanwhile, a continued
strengthening of the upper-jet will work in tandem with the
slowing surface front and likely produce a second round of
showers during the overnight period. Showers are expected to
develop over the Shenandoah Valley around midnight then slowly
track east through Wednesday, finally exiting our southeastern
most zones by late Wednesday night. Rainfall amounts don't look
particularly heavy, but there will be periods of showers for
much of the area (especially east of the Blue Ridge) during this
time.
Northwest flow as the upper trough axis slowly pivots across
Thursday is expected to result in scattered showers in the favored
upslope regions of the higher terrain across the western CWA.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Essentially, in spite of all the justified attention that
Hurricane Irma is getting the weather in the Mid Atlantic should
be quiet as Canadian high pressure moves over the region. Highs
in the 70s, lows in the 50s.
Threat of Hurricane Irma in the Mid Atlantic is still beyond the
extended timeframe but impacts may be possible beginning next
Tuesday.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR expected tonight w/ mainly clear skies and south winds around
10 kts. Brief MVFR possible in SHRA/TSRA, mainly 18-21z MRB to
CHO, then 20-00z BWI/IAD/DCA/MTN. Strongest storms could produce
gusty winds in excess of 30 kts, isolated severe to 50 kts
possible mainly MRB to BWI.
Continued moistening and the passing of an upper jet as a surface
cold front slowly crosses tonight into Wednesday likely leads to
MVFR, possibly IFR CIGS/VSBYS. Gradual improvement expected by Wed
night, though fog may become an issue.
Friday and the weekend should see VFR conditions.
&&
.MARINE...
Southerly to southwesterly winds will continue to gradually
increase through the day ahead of an approaching cold front. Showers
and scattered thunderstorms could produce gusty winds of 35+ kts
over the waters, mainly early this evening.
Winds should gradually subside as the front slowly crosses tonight
through Wednesday causing the pressure gradient to relax and winds
to become westerly.
High pressure over the waters Friday-Sunday. Daytime SCA cannot
be ruled out.
&&
.TIDES/COASTAL FLOODING...
Lower of the two high tide cycles astronomically occurs today,
but with persistent southerly to southwesterly flow, anomalies
should continue to gradually increase, which may lead to minor
flooding at a few spots (Annapolis, Straits Point) during the
day. Minor flooding appears more likely during the Tuesday night
high tide cycle as long as winds remain southerly.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ531>533-536-539>542.
Small Craft Advisory until 6 PM EDT this evening for ANZ530-
535-538.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
543.
&&
Update...LFR
Products...DFH/WOODY!Hazardous weather outlook, Sep 5, 4:03 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Tue Sep 5 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening. The main threat is damaging wind gusts, though hail is
also possible. Thunderstorms may also produce gusty winds over the
waters.
In addition, localized heavy rainfall could produce isolated
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-060915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening. The main threat is damaging wind gusts, though hail is
also possible.
In addition, localized heavy rainfall could produce isolated
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
In the hours before
Local storm report, Sep 5, 2:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL ROMNEY 39.35N 78.76W
09/05/2017 E0.88 INCH HAMPSHIRE WV 911 CALL CENTER
NICKEL SIZED HAIL AT 911 CENTER.
&&
EVENT NUMBER LWX1702936
BJLLocal storm report, Sep 5, 2:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 1 ESE HIGGINSVILLE 39.41N 78.56W
09/05/2017 HAMPSHIRE WV 911 CALL CENTER
TREE DOWN ALONG 6000 BLOCK OF SLANESVILLE PKE
&&
EVENT NUMBER LWX1702937
BJLThunderstorm Wind, Washington
- When
- September 5, 2:20 PM EST
- Where
- Washington County, 0.42 mi N of Clear Spg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.656, -77.931
A few trees and wires were down in Clear Spring.
Thunderstorm Wind, Washington
- When
- September 5, 2:21 PM EST
- Where
- Washington County, 0.88 mi W of Spickler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.670, -77.886
Five power poles were down and snapped.
Thunderstorm Wind, Washington
- When
- September 5, 2:28 PM EST
- Where
- Washington County, 0.66 mi S of (Hgr)hagerstown Rgnl
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.711, -77.729
A wind gust of 63 mph was reported at the Hagerstown Airport.
Thunderstorm Wind, Frederick
- When
- September 5, 3:17 PM EST
- Where
- Frederick County, 0.53 mi NW of Harmony Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.456, -77.407
A tree was down along Hayward Road.
Thunderstorm Wind, Frederick
- When
- September 5, 3:26 PM EST
- Where
- Frederick County, 2.25 mi NW of New Market
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.399, -77.304
A tree was down along Yeagertown Road.
Thunderstorm Wind, Montgomery
- When
- September 5, 4:09 PM EST
- Where
- Montgomery County, 0.78 mi ENE of Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.205, -77.167
Woodfield road was closed due to a tree down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, September 5, 20171 death · 1 event
- Wildfire in Utah, September 5 to 10, 2017$849,000 · 1 event
- Damaging Winds in Vermont, September 5, 2017$85,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, September 5, 2017$47,000 · 1 in hail · 14 events
- Damaging Winds in Georgia, September 5, 2017$41,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Mississippi, September 5, 2017$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 5, 20171 in hail · 14 events
- Damaging Winds in Virginia, September 5, 201750 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 5, 2017$4,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Vermont, September 5, 20171 in hail · 6 events
- Hail and Damaging Winds in Louisiana, September 5, 20171 in hail · 6 events
- Damaging Winds in Maine, September 5, 201750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719317, 719318, 719322, 719319, 719320, 719321.